My mom is 89 and had congestive heart failure 2 years ago. Her heart rate was down in the 40s and she was shaky and just not feeling right, so I had an ambulance take her to the hospital. Her echocardiogram showed that her valves are worse. They also found that she has a bladder infection. She has been on Lipitor 40mg, Atenolol 50mg, Benicar 40/12.5mg, Furosemid 20mg, Synthroid 150mg, enteric asperin 325 mg, and Lorazepam 1mg for years. They took her off of Atenolol and are giving her Metoprolol. They are giving her Cipro for the infection and Meclizine for dizziness/disorientation. After a day on the new meds she has "gone off her nut." She's dillusional and is hallucinating, doesn't know where she is and she thinks I am one of her CNAs that's been handling her too roughly. She's being very mean. She's acting like a mental patient that you see in the movies. The nurse and doctor say it's just because she is elderly and under stress in a new environment. I looked up the side effects of the new meds and they all can cause her symptoms...especially Cipro. I can't get them to listen to me. She has always been sensitive to some medications and her doctor knows that. What do you think?
Sorry for my tardy response. My heart goes out to you and your Mother. It's so very difficult when our beloved parents become ill and frail.
How is she doing now... It's been sometime since you have posted.
I would be more inclined that it is your mother's general health and the bladder infection that is causing hallucinations rather then the Cipro.
However there are other ATBs to chose from.... unless they have done a culture and this is thee ATB of choice.
She seemed a little better on Sunday. You could carry on a conversation however, she would not eat or take her meds because she thought they were poisoning her. Last night I got a call from the nurse asking to put her on Adivan (sp?) to calm her down. She was yelling, crying and having hallucinations...like there were rats in the room, etc. She's still on Cipro IV. Dr. says the infection is cleared up, but still have to continue the Cipro for a certain amount of time. Thanks!
I think the nurse may have been talking about Ativan. It's an anxiety medication that is often used in seniors.... actually in all populations.
Imagine how terrified your mom must be.... Rats! These hallucinations are very real to ppl that have them. I think it is kind to ease her anxiety.
When the Cipro has had a chance to clear her system totally I hope she'll return to normal. If not I highly suggest that she be evaluated by a Gerontologist. I have seen them do miraculous things with the elderly. Sometimes a change in meds, subtration or addition can make all the difference for our seniors.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.